Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 65, NWS Paducah, KY

June 16, 1997Christian County, Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 16, 1997, 10:34 PM CDT for Christian County, Todd County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 10:34 PM CDT (03:34 UTC)
Expired
Jun 17, 1997, 1:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Christian County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 15 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1929 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1929 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 170335
FFWPAH
KYC047-219-170630-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1034 PM CDT MON JUN 16 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST KENTUCKY
 
   ...SOUTHERN CHRISTIAN COUNTY...SOUTHERN TODD COUNTY
 
AT 1030 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
CONTINUING TO TRAIN ACROSS SOUTHERN PORTIONS OF CHRISTIAN AND TODD
COUNTIES. DOPPLER RADAR ESTIMATES THAT ALREADY OVER 2 INCHES OF RAIN HAS
FALLEN SOUTHEAST OF HOPKINSVILLE. AN ADDITION 1 TO 2 INCHES OF RAIN IS
POSSIBLE THROUGH MIDNIGHT.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
PRESLEY/YORK
 r

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:16 PM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Jun 16, 1:16 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON JUN 16 1997

MAIN FORECAST CHALLENGES INCLUDE PRECIPITATION TIMING AND WORRY OVER
HEAVY RAINFALL ON TUESDAY.

LATEST SURFACE MAP HAS COLD FRONT STRETCHING FROM NORTHEAST ILLINOIS
INTO CENTRAL MISSOURI. LINE OF CONVECTION ACROSS CENTRAL ARKANSAS INTO
NORTHERN MISSISSIPPI ROBBED MOST OF THE MOISTURE DUE FOR OUR AREA THIS
AFTERNOON. HOWEVER UPPER 60S AND LOWER 70S DEW POINTS SHOULD ALLOW FOR
SCATTERED THUNDERTORMS TO REDEVELOP BY LATE THIS AFTERNOON WITH LIFTED
INDICES OF -4 TO -6. EXPECT MOST OF THIS CONVECTION TO DISSIPATE THIS
EVENING.

UPPER AIR ANALYSIS THIS MORNING HAS UPPER LOW IN NORTHERN NEW MEXICO.
PREFER THE ETA MODEL DUE TO IT/S SLOWER MOVEMENT AND NOT TOTALLY
OPENING UP THE LOW. THIS WOULD PUT THE FRONT ALONG AN EVANSVILLE TO
POPLAR BLUFF MISSOURI LINE BY TOMORROW MORNING. THIS WILL BE THE FOCUS
OF HEAVY RAIN AS MODELS BRING UPPER SYSTEM INTO ARKANSAS ON TUESDAY.
AT THIS TIME I AM NOT TOTALLY CONFIDENT ABOUT FRONTAL PLACEMENT SO
WILL HOLD OFF ON FFA. OUTFLOW BOUNDARIES FROM TONIGHTS CONVECTION
COULD ALSO PLAY HAVOC WITH THE FFA.

LOOKS LIKE THE MAIN AREA OF LIFT COULD REACH SEMO BEFORE
SUNRISE. PRECIPITABLE WATER VALUES REMAIN AT 1.6 INCHES THROUGH
THE DAY TUESDAY WITH SURFACE MOISTURE CONVERGENCE ACROSS MOST OF
FA.

WOULD SUGGEST TO GO A BIT ABOVE GUIDANCE TONIGHT IN ALL AREAS...BUT
TEMPS TOMORROW MAY BE CLOSER TO FAN DUE TO RAINFNALL EXPECTED.

SPODEN

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.